Apr 102012
 

As I read this blog post two things struck me. First the drug is Lariam not Larium (it is not a “U” it is an “A”). I usually expect my health care providers to spell the drug names correctly. To proceed and misspell it incorrectly six times in that post is pretty bad. So much for spell check. :-) The bigger issue is that Lariam is a nasty drug with bad side effects. There are much better choices in antimalarials, such as Malarone, for treating those types of infections. Malarone is more expensive but you should not end up in a phych ward with suicidal tendencies. I knew that the military was/is investigating Lariam and the Afgan murders. I will be interested to see how that works out, but in the minimum it should concern you that the military thinks Lariam could drive you to that point.

My concern is that those who are treating persistent Lyme are somewhat “bucking the system” and thus willing to take riskier drugs. I know you want to be better, but be careful. The drug I took and was very concerned about was Levaquin. Levaquin is effectively a black box warning drug; as with all in that class. I was very concerned about permanent damage and I do not think I was getting a good return on my investment in that class of drugs.

As always be informed about what you are taking and ask questions. Lyme doctors are already going to be living on the edge of treatment protocols so if you are seeing one be extra careful. Do not be afraid to ask questions, ask if another drug would work as well, or just say no.